Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The images of multilinear polynomials evaluated on $ 3\times 3$ matrices


Authors: Alexey Kanel-Belov, Sergey Malev and Louis Rowen
Journal: Proc. Amer. Math. Soc. 144 (2016), 7-19
MSC (2010): Primary 16R99, 15A24, 17B60; Secondary 16R30
DOI: https://doi.org/10.1090/proc/12478
Published electronically: September 11, 2015
MathSciNet review: 3415572
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ p$ be a multilinear polynomial in several noncommuting variables, with coefficients in an algebraically closed field $ K$ of arbitrary characteristic. In this paper we classify the possible images of $ p$ evaluated on $ 3\times 3$ matrices. The image is one of the following:

  • {0},
  • the set of scalar matrices,
  • a (Zariski-)dense subset of $ \operatorname {sl}_3(K)$, the matrices of trace 0,
  • a dense subset of $ M_3(K)$,
  • the set of $ 3$-scalar matrices (i.e., matrices having eigenvalues $ ( \beta , \beta \varepsilon , \beta \varepsilon ^2)$ where $ \varepsilon $ is a cube root of 1), or
  • the set of scalars plus $ 3$-scalar matrices.

References [Enhancements On Off] (What's this?)

  • [AM57] A. A. Albert and Benjamin Muckenhoupt, On matrices of trace zeros, Michigan Math. J. 4 (1957), 1-3. MR 0083961 (18,786b)
  • [BK09] Matej Brešar and Igor Klep, Values of noncommutative polynomials, Lie skew-ideals and tracial Nullstellensätze, Math. Res. Lett. 16 (2009), no. 4, 605-626. MR 2525028 (2010m:16061), https://doi.org/10.4310/MRL.2009.v16.n4.a5
  • [Chu90] Chen-Lian Chuang, On ranges of polynomials in finite matrix rings, Proc. Amer. Math. Soc. 110 (1990), no. 2, 293-302. MR 1027090 (90m:16020), https://doi.org/10.2307/2048069
  • [CLO07] David Cox, John Little, and Donal O'Shea, Ideals, varieties, and algorithms, 3rd ed., Undergraduate Texts in Mathematics, Springer, New York, 2007. An introduction to computational algebraic geometry and commutative algebra. MR 2290010 (2007h:13036)
  • [Don92] Stephen Donkin, Invariants of several matrices, Invent. Math. 110 (1992), no. 2, 389-401. MR 1185589 (93j:20090), https://doi.org/10.1007/BF01231338
  • [KBR05] Alexei Kanel-Belov and Louis Halle Rowen, Computational aspects of polynomial identities, Research Notes in Mathematics, vol. 9, A K Peters, Ltd., Wellesley, MA, 2005. MR 2124127 (2006b:16001)
  • [KBMR12] Alexey Kanel-Belov, Sergey Malev, and Louis Rowen, The images of non-commutative polynomials evaluated on $ 2\times 2$ matrices, Proc. Amer. Math. Soc. 140 (2012), no. 2, 465-478. MR 2846315 (2012h:16045), https://doi.org/10.1090/S0002-9939-2011-10963-8
  • [BMR2] A. Kanel-Belov, S Malev, and L. Rowen, Power-central polynomials on matrices, submitted to the Journal of Pure and Applied Algebra (2013).
  • [KBKP13] A. Kanel-Belov, B. Kunyavskii, and E. Plotkin, Word equations in simple groups and polynomial equations in simple algebras, Vestnik St. Petersburg Univ. Math. 46 (2013), no. 1, 3-13. MR 3087161, https://doi.org/10.3103/S1063454113010044
  • [Kul00] V. V. Kulyamin, Images of graded polynomials in matrix rings over finite group algebras, Uspekhi Mat. Nauk 55 (2000), no. 2(332), 141-142 (Russian); English transl., Russian Math. Surveys 55 (2000), no. 2, 345-346. MR 1781072 (2001d:16046), https://doi.org/10.1070/rm2000v055n02ABEH000278
  • [Ku2] V. V. Kulyamin, On images of polynomials in finite matrix rings, Thes. Cand. Phys.-Math. Sci., Moscow Lomonosov state University, Moscow (2000).
  • [Lar04] Michael Larsen, Word maps have large image, Israel J. Math. 139 (2004), 149-156. MR 2041227 (2004k:20094), https://doi.org/10.1007/BF02787545
  • [LS09] Michael Larsen and Aner Shalev, Word maps and Waring type problems, J. Amer. Math. Soc. 22 (2009), no. 2, 437-466. MR 2476780 (2010d:20019), https://doi.org/10.1090/S0894-0347-08-00615-2
  • [LZ09] Tsiu-Kwen Lee and Yiqiang Zhou, Right ideals generated by an idempotent of finite rank, Linear Algebra Appl. 431 (2009), no. 11, 2118-2126. MR 2567818 (2010j:16010), https://doi.org/10.1016/j.laa.2009.07.005
  • [Row80] Louis Halle Rowen, Polynomial identities in ring theory, Pure and Applied Mathematics, vol. 84, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1980. MR 576061 (82a:16021)
  • [Row06] Louis Halle Rowen, Graduate algebra: commutative view, Graduate Studies in Mathematics, vol. 73, American Mathematical Society, Providence, RI, 2006. MR 2242311 (2007h:13002)
  • [Row08] Louis Halle Rowen, Graduate algebra: noncommutative view, Graduate Studies in Mathematics, vol. 91, American Mathematical Society, Providence, RI, 2008. MR 2462400 (2009k:16001)
  • [Sha09] Aner Shalev, Word maps, conjugacy classes, and a noncommutative Waring-type theorem, Ann. of Math. (2) 170 (2009), no. 3, 1383-1416. MR 2600876 (2011e:20017), https://doi.org/10.4007/annals.2009.170.1383

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 16R99, 15A24, 17B60, 16R30

Retrieve articles in all journals with MSC (2010): 16R99, 15A24, 17B60, 16R30


Additional Information

Alexey Kanel-Belov
Affiliation: Department of Mathematics, Bar Ilan University, Ramat Gan, Israel
Email: beloval@math.biu.ac.il

Sergey Malev
Affiliation: Department of Mathematics, Bar Ilan University, Ramat Gan, Israel
Email: malevs@math.biu.ac.il

Louis Rowen
Affiliation: Department of Mathematics, Bar Ilan University, Ramat Gan, Israel
Email: rowen@math.biu.ac.il

DOI: https://doi.org/10.1090/proc/12478
Keywords: Noncommutative polynomial, image, multilinear, matrices
Received by editor(s): June 30, 2013
Received by editor(s) in revised form: December 29, 2013
Published electronically: September 11, 2015
Additional Notes: This work was supported by the Israel Science Foundation (grant no. 1207/12)
The second named author was supported by an Israeli Ministry of Immigrant Absorbtion scholarship.
Communicated by: Birge Huisgen-Zimmermann
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society